Texas, 2020

Damaging Wind and Lightning Strike in Texas, May 27 to 28, 2020

May 27 to 28, 2020 · NWS LCH · 2 events in 1 county or zone

A cut off upper low slowly moved across Texas and produce multiple days of stormy weather. One lightning fatality occurred and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cut off upper low slowly moved across Texas and produce multiple days of stormy weather. One lightning fatality occurred and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 27, 11:49 AM CST, 11 minutes earlier.

Area forecast discussion, May 27, 11:49 AM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1249 PM CDT Wed May 27 2020

.AVIATION...
Storms continue down along the south-central Louisiana coast this
afternoon. Storms are producing small hail... gusty winds... and
frequent cloud to ground lightning with the stronger storms.
Storms are moving to the northeast for the most part. There is
indications of a few showers trying to develop north of AEX w/ an
easterly overall movement. This activity will be slow to build and
will be monitored. Back further to the west northwest a storm
complex near Waco is moving towards the southeast. If this holds
together it will take at least another four to five hours to move
into the lakes region of southeast Texas. Currently all sites are
VFR and this should hold as storms around ARA are exiting off to
the northeast.

&&

.PREV DISCUSSION... /issued 1101 AM CDT Wed May 27 2020/

UPDATE...
A few showers and storms have quickly developed along an axis of
moisture convergence acrs S cntl LA. Convection should remain
isolated to widely sctd as it moves east through midday. A brief
respite from convection is expected acrs the area through much of
today as slightly drier air moves in behind last nights
disturbance. Upper low near the ArkLaTex remains nearly
stationary, and this will be the impetus for more showers and
storms again late this aftn and into the evening as another lobe
of vort energy rounds the west and southwest side of the system.
Mostly sunny to partly cloudy skies are expected today and this
will help warm temperatures into the middle/upper 80s this aftn.

Made some minor adjustments to Pops for today based on radar
trends/short term guidance, along with slight tweaks to hourly
temps/dewpoints to reflect recent obs. Updated text products have
been sent.

24

PREV DISCUSSION... /issued 624 AM CDT Wed May 27 2020/

AVIATION...

Predominately VFR conditions are expected through the day with
SCT/BKN cumulus ranging from 4000-6000 feet. Showers and a
thunderstorm or two will be possible at KARA and KLFT from
1600Z-2100Z. Winds will generally be out of the W/WSW at 5-10
knots throughout the day.

PREV DISCUSSION... /issued 328 AM CDT Wed May 27 2020/

DISCUSSION...
As of early this morning, showers and thunderstorms have ended.
Upper low centered over the ArkLaTex will remain nearly stationary
through the day with most of the showers and thunderstorms
expected underneath and to the east of the feature today. For the
daytime period, best chances for showers and thunderstorms will be
across South Central Louisiana. A vort lobe rounding the upper low
this afternoon and evening is forecast to spark showers and
thunderstorms across South Central Texas late in the day and move
into portions of the area this evening.

Best chances for precipitation still looks to be on Thursday as
low begins to open up and lift out with a weak cool front moving
into the area.

Some residual rain chances Friday, but rain chances go down late
week into the weekend with little if any precipitation forecast
through the remainder of the forecast period.

Temperatures will be a little cooler than average next few days
but warm to near average by early next week.

MARINE...
No issues expected at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  63  83  64  86 /  30  40  20  20
LCH  69  86  69  88 /  30  40  20  20
LFT  68  86  69  87 /  10  30  30  30
BPT  70  85  69  87 /  30  40  20  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...19
Hazardous weather outlook, May 26, 2:00 PM CST, 22 hours before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
300 PM CDT Tue May 26 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-272000-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
300 PM CDT Tue May 26 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected to return by late
afternoon and linger through tonight. Cloud-to-ground lightning and
brief heavy rains will be the primary concerns with the storms,
although the possibility exists for some gusty winds as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few showers and thunderstorms will be possible before coverage
increases for late Wednesday night and Thursday as another weak cool
front crosses the region. Cloud-to-ground lightning and brief heavy
rains will again be the primary concerns with the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-272000-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
300 PM CDT Tue May 26 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms are expected...with winds and
seas higher near the storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered showers and thunderstorms will be possible through most of
the period...winds and seas will be locally higher near storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

25

In the hours before

Special weather statement, May 27, 9:03 AM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1003 AM CDT Wed May 27 2020

LAZ033-043>045-271545-
Acadia LA-Lafayette LA-St. Landry LA-Upper St. Martin LA-
1003 AM CDT Wed May 27 2020

...SPECIAL WEATHER STATEMENT...

At 1002 AM CDT, Doppler radar was tracking a strong thunderstorm near
Carencro, moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lafayette, Scott, Breaux Bridge, Carencro, Krotz Springs, Leonville,
Arnaudville, Sunset, Henderson, Grand Coteau, Cankton, Cecilia, Mire,
Atchafalaya National Wildlife Refuge and Atchafalaya Welcome Center.

LAT...LON 3017 9211 3033 9222 3063 9175 3056 9176
      3051 9173 3051 9175 3050 9176 3050 9170
      3044 9164 3040 9162 3038 9163 3037 9165
      3035 9162 3034 9163
TIME...MOT...LOC 1502Z 238DEG 22KT 3030 9209

24
Special weather statement, May 27, 9:54 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1054 AM CDT Wed May 27 2020

LAZ033-044-045-271630-
Lafayette LA-St. Landry LA-Upper St. Martin LA-
1054 AM CDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAFAYETTE...
NORTHWESTERN ST. MARTIN AND SOUTHEASTERN ST. LANDRY PARISHES UNTIL
1130 AM CDT...

At 1054 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Krotz Springs to near Breaux Bridge.
Movement was northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lafayette, Breaux Bridge, Carencro, Krotz Springs, Leonville,
Arnaudville, Henderson, Grand Coteau, Butte La Rose, Cecilia,
Atchafalaya Welcome Center and Atchafalaya National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3018 9206 3052 9202 3060 9175 3056 9176
      3051 9173 3051 9175 3050 9176 3050 9170
      3044 9164 3039 9162 3036 9165 3035 9163
      3032 9163 3028 9160
TIME...MOT...LOC 1554Z 241DEG 22KT 3050 9184 3030 9187

K. Kuyper
Special weather statement, May 27, 10:14 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1114 AM CDT Wed May 27 2020

LAZ052-053-271700-
Iberia LA-Vermilion LA-
1114 AM CDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IBERIA AND EAST
CENTRAL VERMILION PARISHES UNTIL NOON CDT...

At 1114 AM CDT, Doppler radar was tracking a strong thunderstorm near
Intracoastal City, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Abbeville, Avery Island, Intracoastal City, Forked Island, Erath,
Delcambre, Esther and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2981 9239 3002 9205 2986 9183 2983 9186
      2984 9196 2982 9199 2980 9198 2974 9211
      2977 9213 2977 9215 2975 9216 2976 9216
      2976 9217 2974 9217 2976 9221 2972 9220
      2970 9218 2967 9226
TIME...MOT...LOC 1614Z 243DEG 18KT 2972 9220

K. Kuyper
Special weather statement, May 27, 10:32 AM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1132 AM CDT Wed May 27 2020

LAZ045-271715-
Upper St. Martin LA-
1132 AM CDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. MARTIN PARISH
UNTIL 1215 PM CDT...

At 1132 AM CDT, Doppler radar was tracking a strong thunderstorm over
Catahoula, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Catahoula, Atchafalaya Welcome Center and Butte La Rose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3015 9174 3025 9185 3041 9163 3039 9162
      3036 9165 3035 9162 3033 9163 3031 9162
      3028 9159 3026 9159 3024 9156 3024 9150
TIME...MOT...LOC 1632Z 235DEG 17KT 3022 9173

K. Kuyper
Special weather statement, May 27, 11:16 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1216 PM CDT Wed May 27 2020

LAZ045-053-271800-
Iberia LA-Upper St. Martin LA-
1216 PM CDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN IBERIA AND CENTRAL
ST. MARTIN PARISHES UNTIL 100 PM CDT...

At 1213 PM CDT, Doppler radar was tracking strong thunderstorms near
Henry, or near Avery Island and northeast of Loreauville, moving
northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
New Iberia, Jeanerette, Avery Island, Delcambre, Loreauville, Lydia,
Lake Fausse Pointe and Acadiana Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2984 9189 2985 9193 2984 9190 2984 9191
      2982 9196 2983 9196 2985 9198 2996 9199
      3015 9175 3024 9153 3023 9148 3020 9149
      3019 9147 3014 9147 3013 9146 3011 9147
      3010 9147 3010 9138 3007 9137
TIME...MOT...LOC 1713Z 236DEG 17KT 2989 9200

K. Kuyper

The radar

The Houston radar (KHGX), 100 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Jefferson

When
May 27, 12:00 PM CST
Where
Jefferson County, 2.08 mi SSW of Amelbulk
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.052, -94.283

A construction worker was building an outdoor kitchen in the Diamond D Ranch Subdivision near China when he was struck by lightning. He was hospitalized for 2 week before passing in early June.

Thunderstorm Wind, Jefferson

When
May 28, 11:27 AM CST
Where
Jefferson County, 1.51 mi NNW of China
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
30.050, -94.340

KBMT 12 relayed a report of trees downed near China.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Jefferson2020-06-0651MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895786, 895783.